Kentucky, 2003

Flash Flood in Kentucky, August 17, 2003

August 17, 2003 · NWS JKL · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 17, 12:26 PM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 17, 12:26 PM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
125 PM EDT SUN AUG 16 2003

QUICK UPDATE TO ADD THE NEW WATCH TO OUR SOUTHERN COUNTIES...WILL
ALSO BEEF UP THUNDERSTORM WORDING AND UP POPS IN THOSE COUNTIES.
UPDATE OUT SHORTLY.

.JKL...NONE.

GREIF

PREVIOUS FORECAST DISCUSSIONS FOLLOW:
--------------------------------------------------------------------
1045 AM EDT SUN AUG 16 2003

14Z SFC ANALYSIS SHOWS A SEMI-WASHED OUT COLD FRONT LYING THROUGH
EAST KENTUCKY. DEWPOINTS REMAIN JUICY IN THE LOWER 70S WITH
TEMPERATURES ON THEIR WAY TO THE MIDDLE 80S. EARLIER THUNDERSHOWERS
HAVE DIED OUT OVER THE SOUTHWEST AND NORTH OF THE CWA. EXPECT THESE
TO REDEVELOP AS A SHORTWAVE DROPS THROUGH THE STATE THIS AFTERNOON.
THE CURRENT FORECAST HAS THIS ALL WELL IN HAND...WILL JUST UPDATE TO
DROP FOG MENTION.

GREIF

PREVIOUS FORECAST DISCUSSIONS FOLLOW:
--------------------------------------------------------------------
330 AM EDT SUN AUG 16 2003

THE LARGER SCALE UPPER TROUGH WILL CONTINUE TO AMPLIFY OVER THE
EASTERN CONUS...AND AS THIS OCCURS AN ASSOCIATED COLD FRONT WHICH IS
CURRENTLY IN NORTH CENTRAL IN AND OH WILL MOVE SOUTH AND EXTEND FROM
THE MID ATLANTIC...WEST THROUGH OUR CWA BY AFTERNOON.  RADAR IS
CURRENTLY DISPLAYING ISOLATED TO SCATTERED SHOWER ACTIVITY.

WATER VAPOR REVEALS THAT THERE ARE TWO SIGNIFICANT SHORTWAVES
EMBEDDED WITHIN THE TROUGH OVER THE EASTERN CONUS.  ONE IS NOW OVER
WESTERN PA AND THE OTHER OVER WESTERN LAKE SUPERIOR. THESE WILL
PROVIDE LARGE SCALE LIFT..WITH A SOMEWHAT FAVORABLE UPPER LEVEL JET
STRUCTURE AND LOW LEVEL CONVERGENCE IN THE VICINITY OF THE COLDFRONT
ALSO AIDING IN CONVECTIVE POTENTIAL.  THE LOBE OF VORTICITY
EXTENDING FROM THE CENTER IN PA MAY AFFECT OUR CWA AROUND SUNRISE
THROUGH THE MID MORNING WITH TSRA.  THIS VORT SHOULD MAKE IT TO THE
DELMARVA AREA BY EARLY AFTERNOON...USING INTERPOLATION.  BY EARLY
AFTERNOON...THE VORT CURRENTLY CENTERED OVER WESTERN LAKE SUPERIOR
COULD PROVIDE ENOUGH POSITIVE VORTICITY BY EARLY AFTERNOON TO ONCE
AGAIN STUR UP SOME TSRA...WITH A SHOT AT SOME DAMAGING WIND DURING
THE AFTERNOON.

THERMAL COOLING IN MID LEVELS WILL ALSO ACCOMPANY THE AMPLIFYING
TROUGH IN CONJUNCTION WITH HEATING OF THE MOIST BOUNDARY LAYER.
THIS WILL CONTRIBUTE TO MODERATE INSTABILITY IN PRE-FRONTAL WARM
SECTOR. SCATTERED TO NUMEROUS STORMS SHOULD DEVELOP AND INTENSIFY
DURING THE DAY ALONG AND SOUTH OF THE COLD FRONT AS THE ATMOSPHERE
DESTABILIZES. CLUSTERS OF MULTICELL STORMS COULD DEVELOP...POSSIBLY
DEVELOPING INTO LINE SEGMENTS AND SPREAD SOUTH. ISOLATED DAMAGING
WIND IS A POSSIBILITY ACROSS THE CWA. THE POTENTIAL FOR DAMAGING
WIND WILL GRADUALLY DECREASE WITH LOSS OF SURFACE HEATING.  WITH PW
OVER 1.5 INCHES TODAY...ISOLATED HEAVY RAIN IS ALSO POSSIBLE THIS
AFTERNOON AND EVENING ALONG AND AHEAD OF THE COLD FRONT WHERE
SURFACE CONVERGENCE WILL TAKE PLACE.

AGAIN...THE NGM MOS POPS LOOK TOO LOW FOR ALL OF THE INGREDIENTS
COMING TOGETHER TODAY...SO STICKING CLOSER TO AVN/ETA MOS FOR POPS
TODAY.  AVN MOS TEMPS LOOK MORE PREFERABLE ALSO.

LOWER DEWPOINTS TO THE NORTH LOOK PROMISING.  LOOKS AS IF DEEP
DRYING WILL OCCUR FOR MONDAY AND TUES.  THIS WILL HELP KNOCK DOWN
TEMPS AT NIGHT...BUT WITH PLENTY OF SUNSHINE...MAX TEMPS MAY BE NEAR
OR A LITTLE ABOVE WHAT WE HAVE BEEN EXPERIENCING THE LAST COUPLE OF
DAYS.

HEINLEIN

--------------------------------------------------------------------
937 PM EDT SAT AUG 16 2003

SCATTERED DIURNAL ACTIVITY...HELPED A BIT WITH LINGERING OUTFLOW
BOUNDARY...HAS DIED DOWN NOW WITH SUNSET. NEXT WEATHER MAKER IS
SUPPOSE TO BE DECENT UPPER LEVEL DISTURBANCE AND ASSOCIATED FRONTAL
BOUNDARY...NOW LOCATED OVER NORTH CENTRAL IN/OH...WHICH MOVES
SOUTHWARD INTO OUR AREA AS A BACK DOOR COLD FRONT BY TOMORROW.

TRYING TO FIGURE OUT WHY THINGS DONT APPEAR TO BE COMING TOGETHER
AS PROGGED. EARLIER SHIFT WENT WITH ETA...AND MORE RECENT 18Z ETA
RUN IS STILL AGGRESSIVE WITH AREA OF SHOWERS AND THUNDERSTORMS
MOVING THROUGH THE CWA BETWEEN 3Z AND 12Z. BUT CURRENT
RADAR/SATELLITE DO NOT SHOW THE TYPE OF ACTIVITY EXPECTED TO SUPPORT
THIS. RADAR AND SATELLITE NOT SHOWING MUCH MORE THAN WIDELY
SCATTERED TO ISOLATED SHOWERS AND THUNDERSTORMS. ALSO...LOOKING AT
WATER VAPOR...CENTER OF UPPER LEVEL DISTURBANCE APPEARS A COUPLE OF
HUNDRED MILES EAST OF 18Z ETA INITIALIZATION. WITH THIS IN
MIND...FEEL ETA MAY NOT HAVE THE BEST HANDLE ON THE SITUATION AND
MAY BE TRYING TO PUSH ACTIVITY INTO AND THROUGH AREA TOO QUICKLY.

QUICK GLANCE AT 18Z GFS SHOWS MUCH BETTER INITIALIZATION OF VORT
MAX...WHICH APPEARS TO BE NEAR KITCHENER, CANADA. CONSEQUENTLY FEEL
GFS MAY HAVE BETTER HANDLE ON THE SITUATION. WITH THIS IN MIND...GFS
BRINGS IN POPS SIMILAR TO ETA...BUT LATER. FOR NOW WILL BACK OFF ON
POPS IN THE NEAR TERM...BUT ONLY THROUGH ABOUT 9Z. WILL ALSO KEEP
MENTION OF FOG.

RAY

------------------------------------------------------------------
445 PM EDT SAT AUG 16 2003

19Z SFC ANALYSIS SHOWS A BACK DOOR COLD FRONT ARCING FROM MSP
SOUTHEAST TO NEAR ERI. PLENTY OF HEAT AND HUMIDITY IS LOCATED SOUTH
OF THIS BOUNDARY WITH MAINLY DIURNAL ACTIVITY ONGOING OVER EAST
KENTUCKY. CLOSER TO THE FRONT...MORE ORGANIZED STORMS ARE KICKING
OFF AS PREDICTED BY THE MESOETA.

THE MODELS CONTINUE TO BE IN GOOD AGREEMENT ALOFT SWINGING ANOTHER
STRONG TROUGH THROUGH THE NORTHEAST AND OHIO VALLEY BY MONDAY
MORNING AS THE MIDWEST RIDGE SHARPENS UP. THERE REMAINS SOME
DIFFERENCES WITH THE NEXT WAVE THAT SLOWLY ROLLS THROUGH THE INTER-
MOUNTAIN REGION EAST TO THE NORTHERN PLAINS BY WEDNESDAY. THE ETA IS
A TAD SLOWER WITH THIS TROUGH AT 84 HOURS. THE RESULTS ARE THAT
ANOTHER HINT OF A SUMMERTIME RIDGE WILL NOSE INTO THE OHIO VALLEY
FOR MIDWEEK. THE TROUGH WILL THEN SWING ON THROUGH TO END THE WORK
WEEK WITH MORE RIDGING IN STORE FOR THE WEEKEND.

SENSIBLE WEATHER WILL FEATURE DIURNAL SHOWERS AND THUNDERSTORMS
DIMINISHING THIS EVENING BEFORE A LULL TAKES PLACE WAITING FOR
WHATEVER MCS CREATION HEADS THIS WAY FROM OHIO TOWARDS MIDNIGHT
...PROPELLED BY A FAIRLY STRONG SHORTWAVE TROUGH. AM LEANING TOWARD
THE MORE DYNAMIC MESOETA SOLUTION GIVEN THE MESOSCALE NATURE OF THIS
EVENT AND THE AMOUNT OF UPPER LEVEL SUPPORT. IN ADDITION TO THE JET
DYNAMICS...PLENTY OF MOISTURE WILL BE AVAILABLE FOR THESE STORMS
WITH PWS AROUND 1.75 INCHES. THE COLD POOL DRIVEN MCS ACTIVITY COULD
HELP PUSH SEVERE THUNDERSTORMS TOWARD THE AREA LATE TONIGHT WITH THE
MAIN THREAT BEING STRONG WINDS. FOR SUNDAY...MORE ACTIVITY SEEMS A
GOOD BET ACROSS OUR SOUTHERN ZONES AS THE NIGHTTIME MCS LEAVES
BEHIND A BOUNDARY THAT WILL BECOME ACTIVE WITH THE DAYTIME HEATING.
SHOWERS AND THUNDERSTORMS COULD LINGER OVER THE SOUTH INTO THE
EVENING BEFORE THE FRONT SLIPS FAR ENOUGH SOUTH AND WEST ALLOWING
DRIER AIR TO SPREAD IN FROM THE NORTHEAST. THIS DRIER AIR AND THE
THE RIDGING ALOFT WILL MAKE FOR A QUIET...MORE SUMMER-LIKE PERIOD
MONDAY THROUGH THURSDAY BEFORE THE NEXT SYSTEM AND COLD FRONT
APPROACHES FOR FRIDAY.

MOS TEMPERATURES ARE DEPENDENT ON THE PARENT MODELS INDIVIDUAL
SOLUTION. ACCORDINGLY...THE MET NUMBERS ARE PREFERRED BUT PROBABLY
TOO COOL FOR HIGHS SUNDAY. FOR POPS...LEANED TOWARD THE MET NUMBERS
TONIGHT AND SUNDAY GIVEN ITS BETTER MESOSCALE SOLUTION. THE MAV
NUMBERS LOOK BEST FOR SUNDAY NIGHT WITH A CHANCE AROUND INTO THE
EVENING THEN LESS THAN 10 PERCENT.

AS FOR GFE/IFPS...PERFORMED MY USUAL INITIALIZATION FROM THE MESOETA
THROUGH 60 HOURS FOR TEMPS AND WINDS. AGAIN HAD TO ADJUST THE HIGHS
TO MEET MY EXPECTED CCF TEMPS AND GENERALLY LOWER THE LOWS BY A
DEGREE OR TWO. REST OF THE FORECAST WAS IN GOOD SHAPE AFTER A BIT OF
DOCTORING OF THE SKY GRIDS...DID LEARN THE HARD WAY THE DIFFERENCE
BETWEEN ABSOLUTE AND RELATIVE MODE FOR THE TEMPORAL EDITOR.

PRELIMINARY CCF NUMBERS:
LOZ 068/084 066/086 063 453
JKL 068/083 064/083 063 453

GREIF
Hazardous weather outlook, Aug 17, 4:55 AM EST, 9 hours 35 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
555 AM EDT SUN AUG 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...ESPECIALLY ALONG AND SOUTH OF THE DANIEL BOONE PARKWAY.
THE MAIN THREAT WILL BE DAMAGING WINDS...BUT LARGE HAIL IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

HEINLEIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Letcher

When
August 17, 2:30 PM EST to 6:35 PM EST
Where
Letcher County, 5 mi NW of Whitesburg
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

Several areas of Letcher County were affected by flash flooding. At 3:30 pm EDT, four feet of water was reported running over Kentucky Route 7. At 4:13 pm, one to two feet of running water was reported over Route 1811, about 5 miles northwest of Whitesburg. At 4:24 pm, high water was reported flowing over Route 3402 from Little Dry Fork, making the road impassable. At 4:30 pm, 4 to 6 feet of water were reported over Doty Creek Road near Highway 7, washing the road out.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333859.